Phenylpropanolamine (PPA) is a commonly prescribed medication in veterinary medicine. It is used to treat urinary incontinence, primarily in older, spayed female dogs. Phenylpropanolamine is considered to be a safe medication at therapeutic doses however, poisoning may be seen at higher doses. Typically, mild clinical signs may be seen with ingested doses slightly above the therapeutic dose more severe clinical signs developing for ingested doses well above the therapeutic dose. Older animals or those with known cardiac disease or chronic kidney disease may be at higher risk of developing signs at a lower dose.
Adverse effects associated with PPA poisoning typically involve the cardiovascular and central nervous systems. In dogs, the most common clinical signs include agitation, hypertension, vomiting, tachycardia, mydriasis, piloerection and erythema. In cats, the most common clinical signs are vomiting and retching, hypertension and tachypnea. Phenylpropanolamine is absorbed quickly, so clinical signs are typically seen within 15-90 minutes.
A pet that is suspected to have ingested a small overdose of PPA and is asymptomatic can typically be monitored at home. Any animal who is symptomatic or has ingested a larger dose should be seen by a veterinarian as soon as possible. Diagnosis of PPA poisoning is made based on history of ingestion and consistent clinical signs.
Therapy for PPA poisoning depends on how much was ingested, the timing of the ingestion and what clinical signs are currently present. In asymptomatic animals with recent ingestion, emesis should be attempted followed by a dose of activated charcoal with cathartic. If an animal has neurologic abnormalities, emesis should never be attempted; gastric lavage may be considered in these animals if ingestion occurred within the past two hours.
Baseline blood work and a urinalysis may be beneficial in patients with suspected severe PPA poisoning. If there is evidence of rhabdomyolysis (e.g., tremors, pigmenturia), potassium and creatinine kinase concentrations should be monitored. In severely affected animals, coagulation factors can be monitored for the development of DIC, however, this is not commonly necessary. Ongoing treatment includes monitoring body temperature, blood pressure and heart rate, as well as administration of intravenous fluids and antiemetics. If neurologic signs are present, treat as needed with anticonvulsants, sedation or methocarbamol.
The prognosis for a pet with PPA poisoning is generally good if treated early; however, if an animal is exhibiting severe CNS signs or if they develop DIC or myoglobinuria, the prognosis is often poor.
Kelly Mahoney, DVM student extern, University of Minnesota, Class of 2022
Heather Handley, DVM, Senior Consulting Veterinarian, Clinical Toxicology, Pet Poison Helpline®